Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 148, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 5, 2012, 8:51 PM CDT for Marshall County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2012, 8:51 PM CDT (01:51 UTC)
- Expired
- Jul 5, 2012, 9:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Marshall County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 9:05 PM CDT | TSTM WND DMG | Guntersville, AL | NUMEROUS TREES BLOWN DOWN ON THE PENINSULA IN THE CITY OF GUNTERSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1415 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2090 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
519
WUUS54 KHUN 060151
SVRHUN
ALC095-060230-
/O.NEW.KHUN.SV.W.0148.120706T0151Z-120706T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 PM CDT THU JUL 5 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MARSHALL COUNTY IN NORTHEAST ALABAMA...
* UNTIL 930 PM CDT
* AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GUNTERSVILLE...AND MOVING SOUTH AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
HYATT...HIGH POINT...
DOUGLAS...HORTON...
LAT...LON 3420 8642 3425 8645 3429 8646 3430 8650
3450 8641 3445 8620 3411 8628 3410 8631
TIME...MOT...LOC 0151Z 014DEG 45KT 3438 8634
$$
SS2 follow-up statements
576
WWUS54 KHUN 060221
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
921 PM CDT THU JUL 5 2012
ALC095-060230-
/O.CON.KHUN.SV.W.0148.000000T0000Z-120706T0230Z/
MARSHALL AL-
921 PM CDT THU JUL 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTH CENTRAL MARSHALL COUNTY...
AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 11 MILES SOUTHWEST OF DOUGLAS...OR ABOUT 6 MILES NORTH OF
ONEONTA...MOVING SOUTH AT 50 MPH.
LAT...LON 3423 8644 3425 8645 3429 8646 3430 8650
3436 8647 3431 8625 3411 8628 3410 8631
TIME...MOT...LOC 0222Z 014DEG 45KT 3400 8645
$$
SS674
WWUS54 KHUN 060227
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 PM CDT THU JUL 5 2012
ALC095-060238-
/O.EXP.KHUN.SV.W.0148.000000T0000Z-120706T0230Z/
MARSHALL AL-
927 PM CDT THU JUL 5 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARSHALL COUNTY
EXPIRES AT 930 PM CDT...
WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
LAT...LON 3423 8644 3425 8645 3429 8646 3430 8650
3436 8647 3431 8625 3411 8628 3410 8631
TIME...MOT...LOC 0228Z 014DEG 45KT 3393 8647
$$
SSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:36 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 5, 8:36 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 836 PM CDT THU JUL 5 2012 .DISCUSSION... A FAIRLY STRONG OUTFLOW BOUNDARY CONTINUES TO PUSH SOUTHEAST FROM NORTHEASTERN ALABAMA INTO MADISON...MARSHALL...AND CULLMAN COUNTIES OVER THE NEXT FEW HOURS. STRONG TO SEVERE STORMS WILL CONTINUE TO DEVELOP...MAINLY EAST OF I-65...AND PUSH SOUTHWARD ACROSS NORTHEASTERN ALABAMA AND POSSIBLY INTO CULLMAN COUNTY OVER THE NEXT FEW HOURS. DUE TO THE ONGOING COVERAGE HAVE INCREASED POP TO BETWEEN 60 AND 70 PERCENT EAST OF I-65. FURTHER WEST KEPT ONLY A 30 TO 40 PERCENT CHANCE OF PRECIPITATION. LARGE HAIL WILL REMAIN POSSIBLE WITH ANY SEVERE STORMS...BUT THE BIGGEST THREAT WILL BE DAMAGING WINDS BETWEEN 60 AND 80 MPH. KTW && .AVIATION... /ISSUED 638 PM CDT THU JUL 5 2012/ MORE CONFIDENT A STORM COULD COME WITHIN THE VICINITY OF KHSV THROUGH 06/03Z...SO INCLUDED A VCTS FROM 06/01Z TO 06/03Z. KMSL LOOKS MORE DOUBTFULL. VFR CONDITIONS ARE EXPECTED THROUGH MIDNIGHT...BEFORE VSBYS WILL LIKELY DROP AS FOG DEVELOPS TOWARDS DAYBREAK DUE TO PREVIOUS RAINFALL AT BOTH KHSV AND KMSL THIS AFTERNOON AND EVENING. DROPPED VSBYS AT BOTH LOCATIONS TO MVFR CRITERIA DURING THIS TIME. FUTURE SHIFTS MAY NEED TO ADD TSRA IN FOR FRIDAY...BUT AT THIS TIME COVERAGE IS TOO UNCERTAIN TO ADD. KTW && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 71 98 72 98 74 / 70 30 20 30 20 SHOALS 74 97 71 100 73 / 40 30 20 30 20 VINEMONT 73 93 70 96 72 / 70 30 20 30 20 FAYETTEVILLE 72 96 71 99 72 / 70 30 20 30 20 ALBERTVILLE 72 96 70 95 70 / 70 30 20 30 20 FORT PAYNE 73 95 68 96 70 / 70 30 20 30 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 5, 6:30 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 630 PM CDT THU JUL 5 2012 ALZ001>010-016-TNZ076-096-097-060730- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 630 PM CDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE TENNESSEE VALLEY THROUGH THE EVENING HOURS. A FEW STORMS WILL REACH STRONG TO MARGINALLY SEVERE LIMITS WITH THE PRIMARY THREATS BEING DAMAGING WIND GUSTS TO AROUND 60 MPH AND HAIL TO THE SIZE OF QUARTERS. IN ADDITION...THE SLOW SOUTHWARD PROGRESSION AND ROBUST NATURE OF ANY DEVELOPING STORMS WILL RESULT IN LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. ANY STRONGER STORMS SHOULD DIMINISH BY LATE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. AN APPROACHING COLD FRONT WILL INCREASE THE CHANCES FOR MORE WIDESPREAD COVERAGE OF THUNDERSTORMS ON MONDAY THROUGH WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THROUGH THIS EVENING. PLEASE FORWARD ANY REPORTS OF DAMAGE OR HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE IN HUNTSVILLE...OR YOUR LOCAL EMERGENCY MANAGEMENT AGENCY.
In the hours before
Special weather statement, Jul 5, 7:01 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 701 PM CDT THU JUL 5 2012 ALZ009-010-TNZ097-060115- JACKSON-DEKALB-FRANKLIN TN- INCLUDING THE CITIES OF...SCOTTSBORO...FORT PAYNE...WINCHESTER 701 PM CDT THU JUL 5 2012 ...GUSTY OUTFLOW WINDS TO IMPACT THE AREA THROUGH 8 PM... A SOUTHWEST MOVING OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORM ACTIVITY WILL SWEEP ACROSS PORTIONS OF JACKSON AND DEKALB COUNTIES IN ALABAMA AND FRANKLIN COUNTY IN SOUTHERN TENNESSEE THROUGH 8 PM. BRIEF WIND GUSTS TO 50 MPH ARE POSSIBLE. THESE WINDS WILL BE CAPABLE OF SNAPPING TREE LIMBS AND POSSIBLE KNOCKING DOWN SMALL...SHALLOW ROOTED TREES AND DAMAGING POWER LINES. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY.
Special weather statement, Jul 5, 7:04 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 704 PM CDT THU JUL 5 2012 ALZ009-010-TNZ097-060130- JACKSON-DEKALB-FRANKLIN TN- INCLUDING THE CITIES OF...SCOTTSBORO...FORT PAYNE...WINCHESTER 704 PM CDT THU JUL 5 2012 ...GUSTY OUTFLOW WINDS TO IMPACT THE AREA THROUGH 8 PM... A SOUTHWEST MOVING OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORM ACTIVITY WILL SWEEP ACROSS PORTIONS OF JACKSON AND DEKALB COUNTIES IN ALABAMA AND FRANKLIN COUNTY IN SOUTHERN TENNESSEE THROUGH 8 PM. BRIEF WIND GUSTS TO 50 MPH ARE POSSIBLE. THESE WINDS WILL BE CAPABLE OF SNAPPING TREE LIMBS AND POSSIBLY KNOCKING DOWN SMALL...SHALLOW ROOTED TREES AND DAMAGING POWER LINES. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY.
Local storm report, Jul 5, 7:14 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
714 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 2 W KILLEN 34.86N 87.57W
07/05/2012 LAUDERDALE AL EMERGENCY MNGR
TREES WERE BLOWN DOWN AND A MARINA COLLAPSED.
&&
KWEBERSpecial weather statement, Jul 5, 7:29 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
729 PM CDT THU JUL 5 2012
ALZ006-TNZ096-060100-
LINCOLN-MADISON-
729 PM CDT THU JUL 5 2012
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MADISON COUNTIES
UNTIL 800 PM CDT...
AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLINTVILLE...OR 11 MILES SOUTHEAST OF
FAYETTEVILLE...MOVING SOUTH AT 15 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ELORA.
LINCOLN.
PLEVNA.
NEW MARKET...FISK.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3514 8637 3512 8636 3513 8635 3512 8632
3499 8632 3499 8631 3497 8630 3487 8635
3487 8634 3476 8638 3485 8666 3517 8647
TIME...MOT...LOC 0029Z 021DEG 11KT 3505 8640
SSSpecial weather statement, Jul 5, 8:06 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 806 PM CDT THU JUL 5 2012 ALZ006>010-060215- MADISON-MORGAN-MARSHALL-JACKSON-DEKALB- INCLUDING THE CITIES OF...HUNTSVILLE...DECATUR...GUNTERSVILLE... SCOTTSBORO...FORT PAYNE 806 PM CDT THU JUL 5 2012 ...GUSTY OUTFLOW WINDS TO IMPACT THE AREA THROUGH 9 PM... A SOUTHWEST MOVING OUTFLOW BOUNDARY FROM EARLIER THUNDERSTORM ACTIVITY WILL SWEEP ACROSS CENTRAL AND SOUTHWEST JACKSON AND DEKALB COUNTIES...MARSHALL COUNTY...AND SOUTHEASTERN MADISON AND MORGAN COUNTIES IN ALABAMA THROUGH 9 PM. BRIEF WIND GUSTS TO 50 MPH ARE POSSIBLE. AS OF 8 PM THIS LINE EXTENDS FROM HYTOP TO HENAGAR AND WILL CONTINUE TO MOVE SOUTHWEST OVER THE NEXT HOUR. THESE WINDS WILL BE CAPABLE OF SNAPPING TREE LIMBS AND POSSIBLY KNOCKING DOWN SMALL...SHALLOW ROOTED TREES AND DAMAGING POWER LINES. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY.
Local storm report, Jul 5, 8:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
844 PM CDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND GST GRANT 34.53N 86.25W
07/05/2012 E50 MPH MARSHALL AL EMERGENCY MNGR
50 MPH GUST ESTIMATED IN THE LUCAS GAP COMMUNITY NEAR
GRANT.
&&
CAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:00 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 30 min |
| Jul 5, 7:53 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 52 min |
| Jul 5, 8:05 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 40 min |
| Jul 5, 8:29 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall | 46 min |
| Jul 5, 8:38 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 52 min |
| Jul 5, 9:38 PM CDT | Special Weather Statement | HUN | Lawrence | 52 min |
| Jul 5, 9:53 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Morgan | 52 min |
| Jul 5, 10:43 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 47 min |
| Jul 6, 11:02 AM CDT | Heat Advisory | HUN | Colbert, Lauderdale | 6 hr |
| Jul 6, 1:08 PM CDT | Special Weather Statement | HUN | Lauderdale | 37 min |
| Jul 6, 1:45 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 30 min |
| Jul 6, 2:13 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 32 min |
| Jul 6, 2:16 PM CDT | Special Weather Statement | HUN | Colbert | 29 min |
| Jul 6, 2:33 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 27 min |
| Jul 6, 2:45 PM CDT | Special Weather Statement | HUN | Lauderdale | 45 min |
| Jul 6, 2:51 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 24 min |
| Jul 6, 2:59 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 31 min |
| Jul 6, 6:54 PM CDT | Special Weather Statement | HUN | Marshall | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.